Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Las Vegas, NV

April 12, 2020Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Apr 12, 2020, 9:40 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 9:40 PM MST (04:40 UTC)
Expired
Apr 12, 2020, 11:50 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 62 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WGUS55 KVEF 130440
FFWVEF
AZC015-NVC003-130745-
/O.NEW.KVEF.FF.W.0006.200413T0440Z-200413T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
940 PM PDT Sun Apr 12 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...
  Southeastern Clark County in southern Nevada...

* Until 1245 AM PDT/1245 AM MST/.

* At 938 PM PDT/938 PM MST/, Doppler radar indicated thunderstorms 
  producing heavy rain moving into the warned area. Up to one inch 
  of rain has already fallen earlier in the day. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Bullhead City, Laughlin and Katherine Landing. 

Additional rainfall amounts of one quarter to one half inch are 
possible in the warned area. With flooding already observed with 
previous storms and previous rainfall, it will not take much to 
worsen current flooding or produce new flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3530 11444 3503 11444 3515 11470 3530 11470

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Steele
1 follow-up statement
459 
WGUS75 KVEF 130650
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1150 PM PDT Sun Apr 12 2020

AZC015-NVC003-130659-
/O.CAN.KVEF.FF.W.0006.000000T0000Z-200413T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
1150 PM PDT Sun Apr 12 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND SOUTHEASTERN
CLARK COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3530 11444 3503 11444 3515 11470 3530 11470

$$

Steele

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 9:02 PM MST, 38 minutes earlier.

Area forecast discussion, Apr 12, 9:02 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
902 PM PDT Sun Apr 12 2020

.SYNOPSIS...Waning shower and thunderstorm chances tonight becoming
mostly clear and dry by tomorrow morning. Dry weather is expected
Tuesday through Thursday with temperatures below normal Monday and
Tuesday increasing Wednesday and Thursday. Another system could
bring more shower activity and slightly cooler temperatures to the
area on Friday before warm and dry weather returns for the weekend.

&&

.EVENING UPDATE...
Majority of the showers and storms this evening have decreased in
strength as instability decreases across the CWA. Afternoon
convection just the help of the higher terrain to tap into an
otherwise impressive environment characterized by over 1000 j/kg of
CAPE and 30-40 kts of effective shear. The HRRR has done quite an
outstanding job depicting this evolution since yesterday which
prompted the increase in PoPs and thunder mention across the CWA
yesterday. Latest trends show the remaining activity quickly eroding
as it pushes southeast and have waned PoPs/QPF through 12Z to
reflect the latest HRRR trends. Still a low chance for minor
flooding where locations have already seen 0.5" or great across
southern Nevada and the Colorado River Valley.

Between 12-18Z tomorrow morning, skies will clear up quickly and
PoPs will drop to below mentionable levels to begin the upcoming
week of dry and mild conditions.

.SHORT TERM...tonight and Monday.

Shower and thunderstorm chances continue this evening across
portions of Mohave, Clark, Inyo, southern Nye and northeast San
Bernardino counties with chances primarily east of Las Vegas
overnight including the Colorado River Valley and Mohave County.
Windy conditions in the Western Mojave Desert early in the evening
is expected to decrease overnight. On Monday, shower chances
linger across portions of Mohave County with dry conditions and
below normal temperatures. Winds are forecast to increase late in
the afternoon Monday in northern Inyo County, across the Western
Mojave Desert and across the southern Great Basin.

Tuesday through Saturday...models have a dry northwest flow over
the area Tuesday and Wednesday which then transitions to westerly
ahead of an approaching upstream system moving south parallel to
the coastline. This system could bring another round of showers
to the area on Friday. Temperatures remain on the cool side of
normal Tuesday before warm back to normal or above Wednesday and
Thursday. Next weekend looks dry and mild with above normal
temperatures. However, there is some uncertainty with that and
this lowers forecast confidence.

.AVIATION...For McCarran...Lingering showers will be possible
through 05Z this evening, but the chances of thunder at this point
is minimal. Winds have become variable across the valley with gusts
to about 20 kts at times. Ceilings should increase substantially
after 06Z with the remaining concern for Monday being whether
northerly winds will be strong enough to influence runway
configuration.

For the rest of southern Nevada, northwest Arizona and southeast
California...Continued potential for -TSRA and another several hours
of SHRA potential for KIFP/KEED through 08Z. Ceilings aoa 5-6kft can
be expected with brief visibility reductions as heavier showers move
through the terminals. After 08Z, expecting winds to be mostly light
with improving ceilings through Monday morning. Elsewhere, rain
should be over for KBIH/KVGT/KHND with improvement expected through
the overnight hours. KDAG winds are expected to increase and become
gusty through tomorrow morning.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Apr 12, 4:46 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
446 PM PDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             8 S RAILROAD PASS       35.86N 114.93W
04/12/2020  E0.75 INCH       CLARK              NV   PUBLIC

            TWITTER REPORT WITH PHOTO OF PENNY SIZED
            HAIL COVERING THE ROAD ON HIGHWAY 95 JUST
            NORTH OF STATE ROUTE 165.

&&

TB3
Local storm report, Apr 12, 5:47 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 PM PDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             9 S RAILROAD PASS       35.84N 114.93W
04/12/2020  E1.00 INCH       CLARK              NV   PUBLIC

            TWITTER VIDEO OF HAIL UP TO 1 INCH IN
            DIAMETER, ABOUT 8 MILES SOUTH OF THE 95/93
            INTERCHANGE.

&&

TB3
Local storm report, Apr 12, 6:33 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
633 PM PDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HEAVY RAIN       LAUGHLIN                35.17N 114.58W
04/12/2020  M1.00 INCH       CLARK              NV   FIRE DEPT/RESCUE

            LAUGHLIN FIRE STATION 76 MEASURED 1 INCH OF
            RAINFALL RESULTING IN MINOR FLOODING IMPACTS
            ON AREA ROADWAYS. TRAFFIC WAS NOT BEING
            IMPACTED. MUD AND DEBRIS MOSTLY.

&&

TB3
Local storm report, Apr 12, 8:09 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
809 PM PDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD      4 NNE BULLHEAD CITY     35.15N 114.57W
04/12/2020                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ARIZONA DOT REPORTS A CLOSURE OF THE
            EASTBOUND LANE OF SR 95 IN BULLHEAD CITY DUE
            TO DEBRIS IN THE ROADWAY. THIS WAS CAUSED
            DUE TO FLOOD WATERS.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:25 PM MSTSevere Thunderstorm WarningVEFMohave50 min
Apr 12, 9:24 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2020Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.